Texas, 2010

Heavy Rain in Texas, July 26, 2010

July 26, 2010 · NWS BRO · 1 event in 1 county or zone

A cluster of thunderstorms developed during the early afternoon of July 26th in western Cameron County and eased slowly through Hidalgo County during the remainder of the afternoon. The storms were fed by a combination of sea breeze enhancement on relatively deep moisture and weak upper level energy over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A cluster of thunderstorms developed during the early afternoon of July 26th in western Cameron County and eased slowly through Hidalgo County during the remainder of the afternoon. The storms were fed by a combination of sea breeze enhancement on relatively deep moisture and weak upper level energy over the area. Radar and observational data indicated 2 to 4 inches fell across southeastern Hidalgo County.

While significant flooding was not reported, the cluster impacted the Lower Rio Grande Valley Flood Control Project (floodway system) in Hidalgo County, particularly the Main and North Floodways between Progreso Lakes and Mercedes. The additional water likely required an increase in pumping of water from poor drainage locations into the floodways themselves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 26, 12:38 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 26, 12:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
138 PM CDT MON JUL 26 2010

.SHORT TERM /TONIGHT THROUGH 7 AM WEDNESDAY/...THE COMBINED
EFFECTS OF A LOW PRESSURE TROUGH STRETCHING NORTH TO SOUTH ALONG
THE GULF COAST OF MEXICO AND SOUTHERN TEXAS AND AN UPPER LEVEL LOW
PRESSURE SYSTEM LOCATED ACROSS NORTHERN TEXAS HAS INCREASED THE
ATMOSPHERIC MOISTURE ACROSS DEEP SOUTH TEXAS. THERE IS A CHANCE
FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF
DEEP SOUTH TEXAS AT TIMES THE NEXT FEW DAYS DUE TO THESE SYSTEMS.
HOWEVER THE SHOWER AND ISOLATED THUNDERSTORM ACTIVITY WILL MOST
LIKELY OCCUR DURING THE AFTERNOONS AND EARLY EVENINGS. THE WINDS
WILL BE LIGHT AND VARIABLE TO CALM OVERNIGHT THEN BECOME LIGHT
FROM THE SOUTHEAST TO EAST ON TUESDAY. THE TEMPERATURES WILL
CONTINUE NEAR NORMAL ACROSS DEEP SOUTH TEXAS THE NEXT FEW DAYS.

.LONG TERM /WEDNESDAY THROUGH MONDAY/...COASTAL TROUGH EXTENDING
NORTH FROM THE BAY OF CAMPECHE TO THE LOWER TEXAS COASTAL WATERS
WILL LEAVE RAIN CHANCES RELATIVELY HIGH AT THE OVERTURE TO THE
LONG TERM PERIOD. LEFT THE INHERITED FORECAST PRETTY MUCH ALONE
WITH REGARD TO POPS ON WEDNESDAY.

RELOCATION OF HIGH PRESSURE AND RIDGING WEST SHOULD LEAD TO A
GRADUAL REDUCTION IN CLOUD COVER AND RAIN CHANCES...AS WELL AS A
MILD WARMING TREND. NONETHELESS...THE GFS SIGNALS CONTINUING
THOUGH ISOLATED COASTAL SHOWERS AND A POSSIBLE SEA BREEZE ON
THURSDAY. FRIDAY THROUGH MONDAY LOOK A BIT DRIER YET...BUT
TROPICAL MOISTURE WILL KEEP THE THREAT OF SHOWERS GOING...EVEN IF
NOT OVERTLY MENTIONED.

&&

.AVIATION...VFR TO MVFR CONDITIONS CONDITIONS WITH LIGHT NORTHEAST
TO LIGHT AND VARIABLE WINDS ARE OCCURRING AT THE REGIONAL AIRPORTS.
THE WINDS WILL BECOME LIGHT AND VARIABLE TO CALM OVERNIGHT THEN LIGHT
FROM THE SOUTHEAST TO EAST ON TUESDAY. THERE IS A CHANCE FOR
SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF DEEP
SOUTH TEXAS THE NEXT FEW DAYS BUT PRIMARILY DURING THE AFTERNOON AND
EARLY EVENING. ANY SHOWERS OR THUNDERSTORMS MOVING ACROSS THE
AIRPORTS MAY TEMPORARILY REDUCE CEILINGS AND/OR VISIBILITIES TO MVFR
OR IFR CONDITIONS.

&&

.MARINE...
TONIGHT THROUGH 7 AM WEDNESDAY...AT NOON BUOY 20 REPORTED EAST
WINDS AT 6 KNOTS WITH GUSTS TO 8 KNOTS AND SEAS AT 2 FEET WITH AN
8 SECOND PERIOD. A LOW PRESSURE TROUGH ORIENTED NORTH TO SOUTH
ALONG THE MEXICAN AND SOUTHERN TEXAS GULF COAST COMBINED WITH AN
UPPER LEVEL LOW PRESSURE SYSTEM LOCATED ACROSS NORTH TEXAS WILL
MAINTAIN A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING
ACROSS PORTIONS OF THE MARINE AREAS AT TIMES FOR THE NEXT FEW
DAYS. A WEAK SURFACE PRESSURE GRADIENT WILL MAINTAIN LIGHT TO
MODERATE SOUTHEAST TO EAST WINDS AND LOW SEAS ACROSS THE MARINE
AREAS THROUGH TUESDAY. THE SEAS WILL BEGIN TO GRADUALLY INCREASE
TUESDAY NIGHT.

WEDNESDAY THROUGH SATURDAY...NUMEROUS SHOWERS AND THUNDERSTORMS
OVER THE LOWER TEXAS COASTAL WATERS WILL BE ASSOCIATED WITH A LOW
PRESSURE TROUGH EXTENDING NORTH FROM THE BAY OF CAMPECHE TO THE
LOWER TEXAS COAST. SEAS WILL ALSO BE UNSETTLED AND WILL PICK UP TO
AROUND 7 FEET WEDNESDAY DURING THE DAY DUE TO A LONG EAST TO
SOUTHEAST FETCH WITH 15 KT WINDS. MARGINAL TO LOW END SMALL CRAFT
ADVISORY CONDITIONS WILL BE POSSIBLE. THE TROUGH WILL MOVE WEST
INTO MEXICO LATE WEDNESDAY AS HIGH PRESSURE SHIFTS WEST FROM THE
NORTHEAST GULF INTO THE NORTH CENTRAL GULF. THE RESULT WILL BE
IMPROVING MARINE CONDITIONS THURSDAY THROUGH SATURDAY. WINDS WILL
BE LIGHT TO MODERATE FROM THE SOUTHEAST AND SEAS WILL DECREASE AND
STABILIZE AROUND 3 FEET OFFSHORE. RAIN CHANCES WILL ALSO DIMINISH.

&&

.PREV DISCUSSION... /ISSUED 926 AM CDT MON JUL 26 2010/

SHORT TERM /TODAY THROUGH 7 PM TUESDAY/...A LOW PRESSURE TROUGH
LOCATED ALONG THE MEXICAN GULF COAST COMBINED WITH AN UPPER LEVEL
LOW PRESSURE SYSTEM LOCATED ACROSS NORTHERN TEXAS HAS INCREASED THE
MOISTURE ACROSS DEEP SOUTH TEXAS. THERE IS A CHANCE FOR SHOWERS AND
ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF DEEP SOUTH TEXAS AT
TIMES THE NEXT FEW DAYS PRIMARILY DURING THE AFTERNOONS AND EARLY
EVENINGS. THE WINDS WILL BE LIGHT AND VARIABLE TO CALM THIS MORNING
THEN BECOME LIGHT FROM THE SOUTHEAST TO EAST TODAY. LIGHT AND
VARIABLE WINDS TO CALM CONDITIONS WILL OCCUR ACROSS THE RIO GRANDE
VALLEY AGAIN OVERNIGHT TONIGHT THEN THE WINDS WILL BECOME LIGHT FROM
THE SOUTHEAST TO EAST ON TUESDAY. THE TEMPERATURES WILL BE NEAR
NORMAL THE NEXT FEW DAYS.

LONG TERM /TUESDAY EVENING THROUGH SUNDAY/...HIGHER RAIN CHANCES
WILL CONTINUE THROUGH WEDNESDAY BEFORE HIGH PRESSURE OVER THE
NORTHEAST GULF COAST SHIFTS WEST OVER THE NORTH CENTRAL GULF
COAST. ISOLATED COASTAL SHOWERS TO CONTINUE NEXT THURSDAY AND
FRIDAY HOWEVER. BROAD HIGH PRESSURE TO DEVELOP OVERHEAD LATE IN
THE WEEK...WITH DRIER CONDITIONS BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  89  79  91 /  20  40  50  60
BROWNSVILLE          77  91  77  90 /  20  40  50  60
HARLINGEN            76  92  76  90 /  20  40  50  60
MCALLEN              77  93  77  91 /  20  40  40  60
RIO GRANDE CITY      76  95  76  96 /  20  40  30  60
SOUTH PADRE ISLAND   81  88  80  89 /  20  40  50  60

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

63/54/MARTINEZ
Hazardous weather outlook, Jul 26, 8:44 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
944 AM CDT MON JUL 26 2010

GMZ130-132-135-150-155-170-175-TXZ248>257-271100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
944 AM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH DEEP SOUTH
TEXAS TODAY. ANY THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
WITH LOCALIZED STREET FLOODING AND LOCALIZED FLOODING IN LOW
LYING AND POORLY DRAINING AREAS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY AND WEDNESDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE THROUGH DEEP SOUTH TEXAS. ANY THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL WITH LOCALIZED STREET FLOODING AND
LOCALIZED FLOODING IN LOW LYING AND POORLY DRAINING AREAS POSSIBLE. A
MODERATE RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hidalgo

When
July 26, 1:00 PM CST to 4:45 PM CST
Where
Hidalgo County, 0.83 mi E of Progreso to 3.42 mi NNW of Donna
Reported by
CoCoRaHS
Coordinates
26.102, -97.957

Heavy rains, estimated by radar between 2 and 4 inches and measured by both cooperative and CoCoRaHS rain gages (between 1.84 and 2.97 inches), including 2.41 inches in Mercedes, 2.24 inches in Edinburg, and 2.47 inches in Weslaco. The core of the heavy rain fell between 1 PM and 330 PM CST and included Progresso, Weslaco, Donna, and Alamo. Nuisance urban-type poor drainage flooding likely occurred in areas of heavy rain; there was no indication of any enhanced flooding along the main and north floodway between Progresso and Mercedes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247376.